Alert archive / Iowa / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Quad Cities, IA

May 6, 201213 counties in Illinois; 21 counties in Iowa; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this flash flood watch at May 6, 2012, 4:07 AM CDT for 13 counties in Illinois; 21 counties in Iowa; Clark County, Scotland County, Missouri. It took effect at May 6, 2012, 2:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 6, 2012, 4:07 AM CDT (09:07 UTC)
In effect from
May 6, 2012, 2:00 PM CDT
Expired
May 6, 2012, 7:42 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Flood severity
None
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WGUS63 KDVN 060907
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 AM CDT SUN MAY 6 2012

...THUNDERSTORMS WITH HEAVY RAINS THIS AFTERNOON AND TONIGHT...

.A COLD FRONT WILL BE ADVANCING ACROSS IOWA WITH NUMEROUS
THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT...ESPECIALLY THIS
AFTERNOON INTO TONIGHT. THE AIRMASS WILL BE VERY UNSTABLE AND
WITH A HIGH MOISTURE CONTENT. THE STORMS WILL BE CAPABLE OF
PRODUCING AT LEAST 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME
WHICH MAY LEAD TO FLASH FLOODING. THE RISK OF FLASH FLOODING WILL
BE THE HIGHEST WHERE RECENT HEAVY RAINS HAVE SATURATED SOILS.
REPEATED ROUNDS OF STORMS MAY ALSO CAUSE RAPID RISES ON SOME
TRIBUTARY RIVERS AND POSSIBLE RIVER FLOODING.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061715-
/O.NEW.KDVN.FF.A.0003.120506T1900Z-120507T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
407 AM CDT SUN MAY 6 2012

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS...IOWA AND 
  NORTHEAST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN 
  ILLINOIS...BUREAU...CARROLL...HANCOCK...HENDERSON...HENRY IL...
   JO DAVIESS...MCDONOUGH...MERCER...PUTNAM...ROCK ISLAND... 
  STEPHENSON...WARREN AND WHITESIDE. IN IOWA...BENTON... 
  BUCHANAN...CEDAR...CLINTON...DELAWARE...DES MOINES...DUBUQUE...
   HENRY IA...IOWA...JACKSON...JEFFERSON...JOHNSON...JONES... 
  KEOKUK...LEE...LINN...LOUISA...MUSCATINE...SCOTT...VAN BUREN 
  AND WASHINGTON. IN NORTHEAST MISSOURI...CLARK AND SCOTLAND. 

* FROM 2 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT

* NUMEROUS THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND
  CONTINUE INTO TONIGHT AS A COLD FRONT MOVES SLOWLY ACROSS THE
  REGION. THESE STORMS COULD PRODUCE AT LEAST 1 TO 2 INCH PER HOUR
  RAINFALL RATES...AND WITH SATURATED SOILS FROM PREVIOUS HEAVY
  RAINS MAY CAUSE FLASH FLOODING. 

* PERSISTENT OR REPEATING THUNDERSTORMS DUMPING HEAVY RAINS MAY
  ALSO CAUSE RAPID RISES ON SOME TRIBUTARY RIVERS AND POSSIBLE
  RIVER FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE. 
MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED OR FLASH FLOODING DEVELOPS.

&&

$$

HAASE
3 follow-up statements
620 
WGUS63 KDVN 061611
FFADVN

FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1111 AM CDT SUN MAY 6 2012

...THUNDERSTORMS WITH HEAVY RAINS THIS AFTERNOON AND TONIGHT...

.A COLD FRONT WILL BE ADVANCING ACROSS IOWA WITH NUMEROUS
THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT...ESPECIALLY THIS
AFTERNOON INTO TONIGHT. THE AIRMASS WILL BE VERY UNSTABLE AND
WITH A HIGH MOISTURE CONTENT. THE STORMS WILL BE CAPABLE OF
PRODUCING AT LEAST 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF
TIME WHICH MAY LEAD TO FLASH FLOODING. THE RISK OF FLASH FLOODING
WILL BE THE HIGHEST WHERE RECENT HEAVY RAINS HAVE SATURATED
SOILS. REPEATED ROUNDS OF STORMS MAY ALSO CAUSE RAPID RISES ON
SOME TRIBUTARY RIVERS AND POSSIBLE RIVER FLOODING.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070015-
/O.CON.KDVN.FF.A.0003.120506T1900Z-120507T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
1111 AM CDT SUN MAY 6 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF ILLINOIS...IOWA AND NORTHEAST MISSOURI...INCLUDING 
  THE FOLLOWING AREAS...IN ILLINOIS...BUREAU...CARROLL... 
  HANCOCK...HENDERSON...HENRY IL...JO DAVIESS...MCDONOUGH... 
  MERCER...PUTNAM...ROCK ISLAND...STEPHENSON...WARREN AND 
  WHITESIDE. IN IOWA...BENTON...BUCHANAN...CEDAR...CLINTON... 
  DELAWARE...DES MOINES...DUBUQUE...HENRY IA...IOWA...JACKSON... 
  JEFFERSON...JOHNSON...JONES...KEOKUK...LEE...LINN...LOUISA... 
  MUSCATINE...SCOTT...VAN BUREN AND WASHINGTON. IN NORTHEAST 
  MISSOURI...CLARK AND SCOTLAND. 

* THROUGH LATE TONIGHT

* NUMEROUS THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND 
  CONTINUE INTO TONIGHT AS A COLD FRONT MOVES SLOWLY ACROSS THE 
  REGION. THESE STORMS COULD PRODUCE AT LEAST 1 TO 2 INCH PER 
  HOUR RAINFALL RATES...AND WITH SATURATED SOILS FROM PREVIOUS 
  HEAVY RAINS MAY CAUSE FLASH FLOODING. 

* PERSISTENT OR REPEATING THUNDERSTORMS DUMPING HEAVY RAINS MAY 
  ALSO CAUSE RAPID RISES ON SOME TRIBUTARY RIVERS AND POSSIBLE 
  RIVER FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE.
MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED OR FLASH FLOODING DEVELOPS.

&&

$$
344 
WGUS63 KDVN 062044
FFADVN

FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT SUN MAY 6 2012

...THUNDERSTORMS WITH HEAVY RAINS LATE THIS AFTERNOON AND
TONIGHT...

.A COLD FRONT ACROSS CENTRAL IOWA WILL CONTINUE TO ADVANCE ACROSS
EASTERN IOWA AND NORTHWESTERN ILLINOIS THROUGH TONIGHT. HEAVY RAIN
PRODUCING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD
OF THE FRONT LATE THIS AFTERNOON AND INTO TONIGHT. THE AIRMASS
CONTINUES TO BE VERY UNSTABLE AND WITH A HIGH MOISTURE CONTENT. THE
STORMS WILL BE CAPABLE OF PRODUCING AT LEAST 1 TO 2 INCHES OF RAIN
IN A SHORT PERIOD OF TIME WHICH MAY LEAD TO FLASH FLOODING. THE
RISK OF FLASH FLOODING WILL BE THE HIGHEST WHERE RECENT HEAVY
RAINS HAVE SATURATED SOILS. REPEATED ROUNDS OF STORMS MAY ALSO
CAUSE RAPID RISES ON SOME TRIBUTARY RIVERS AND POSSIBLE RIVER
FLOODING.

IAZ040>042-051>054-063-064-ILZ001-062145-
/O.CAN.KDVN.FF.A.0003.000000T0000Z-120507T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
JO DAVIESS-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...GALENA
344 PM CDT SUN MAY 6 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ILLINOIS AND IOWA
HAS BEEN CANCELLED. THE WIDESPREAD HEAVY RAIN THREAT HAS SHIFTED
TO THE SOUTH AND EAST OF THESE AREAS...THUS THE FLASH FLOOD WATCH HAS
BEEN CANCELLED.

$$

IAZ065>068-076>078-087>089-098-099-ILZ002-007-009-015>018-024>026-
034-035-MOZ009-010-070445-
/O.CON.KDVN.FF.A.0003.000000T0000Z-120507T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-STEPHENSON-CARROLL-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...TIPTON...CLINTON...MUSCATINE...
BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
344 PM CDT SUN MAY 6 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF ILLINOIS...IOWA AND NORTHEAST MISSOURI...INCLUDING 
  THE FOLLOWING AREAS...IN ILLINOIS...BUREAU...CARROLL... 
  HANCOCK...HENDERSON...HENRY IL...MCDONOUGH...MERCER...PUTNAM...
   ROCK ISLAND...STEPHENSON...WARREN AND WHITESIDE. IN IOWA... 
  CEDAR...CLINTON...DES MOINES...HENRY IA...JEFFERSON...KEOKUK...
   LEE...LOUISA...MUSCATINE...SCOTT...VAN BUREN AND WASHINGTON. 
  IN NORTHEAST MISSOURI...CLARK AND SCOTLAND. 

* UNTIL 1 AM CDT MONDAY

* THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON
  AND LAST INTO TONIGHT AS A COLD FRONT MOVES SLOWLY ACROSS
  THE REGION. THESE STORMS COULD PRODUCE AT LEAST 1 TO 2 INCH PER
  HOUR RAINFALL RATES...AND WITH SATURATED SOILS FROM PREVIOUS
  HEAVY RAINS MAY CAUSE FLASH FLOODING.

* PERSISTENT OR REPEATING THUNDERSTORMS DUMPING HEAVY RAINS MAY 
  ALSO CAUSE RAPID RISES ON SOME TRIBUTARY RIVERS AND POSSIBLE 
  RIVER FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE.
MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED OR FLASH FLOODING DEVELOPS.

&&

$$

12
162 
WGUS63 KDVN 070042
FFADVN

FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT SUN MAY 6 2012

...WIDESPREAD HEAVY RAIN NO LONGER EXPECTED...

.SCATTERED SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE
OVERNIGHT...BUT WIDESPREAD HEAVY RAIN IS NO LONGER EXPECTED.

IAZ065>068-076>078-087>089-098-099-ILZ002-007-009-015>018-024>026-
034-035-MOZ009-010-070145-
/O.CAN.KDVN.FF.A.0003.000000T0000Z-120507T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-STEPHENSON-CARROLL-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...TIPTON...CLINTON...MUSCATINE...
BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
742 PM CDT SUN MAY 6 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS...IOWA AND
NORTHEAST MISSOURI HAS BEEN CANCELLED. WIDESPREAD HEAVY RAIN IS NO
LONGER EXPECTED.

$$

ERVIN

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at May 6, 3:37 AM CDT, 30 minutes earlier.

Area forecast discussion, May 6, 3:37 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 AM CDT SUN MAY 6 2012

.SYNOPSIS...
SURFACE LOW WAS LOCATED IN EXTREME NORTHWEST IA WITH A WARM FRONT
INTO EASTERN MO AND A COLD FRONT FROM THE LOW INTO NORTHWEST KS.
VERY UNSTABLE AIRMASS TO OUR WEST WITH SBCAPES AT THIS HOUR OF
2500 J/KG IN NORTHWEST IA. VERY MOIST AIRMASS ALSO IN PLACE WITH
PRECIPITABLE WATERS OVER 200 PERCENT OF NORMAL AT KMPX. 850 MB
ANALYSIS FROM 00Z/06 INDICATED DEWPOINTS OF +14C AT KDVN AND +16C
AT KTOP. CURRENT PROFILERS SHOWED A SOUTHERLY 40 KNOT WIND AT 850
MB HELPING TO SUSTAIN THE LARGE MCS THAT EXTENDS FROM MN TO EASTERN
NEB. EAST WINDS WERE STILL FEEDING STABLE AIR ACROSS MUCH OF THE
DVN CWA WITH DEWPOINTS ONLY IN THE 50S IN OUR NORTH AND EAST.

HAASE

&&

.SHORT TERM...TODAY AND TONIGHT...
HEADLINES...HAVE ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE CWA FOR
THIS AFTERNOON AND TONIGHT. FORECAST FOCUS ON SEVERE STORMS ALONG
WITH TORRENTIAL RAINS.

TODAY...AS SOUTHERLY LOW LEVEL WINDS INCREASE THE AIRMASS WILL
QUICKLY BECOME VERY UNSTABLE ESPECIALLY WITH THE CONVECTION STILL
WELL TO OUR NORTHWEST. WILL HAVE LIKELY POPS FOR LATER THIS
MORNING IN OUR NORTHWEST CWA WITH ONLY CHANCE POPS ELSEWHERE AS
WARM FRONT LIFTS ACROSS THE CWA. THE MAIN ACTION WILL BEGIN THIS
AFTERNOON WITH LARGE SCALE ASCENT FROM UPPER TROUGH ARRIVING. VERY
UNSTABLE AIRMASS WILL BE IN PLACE WITH SBCAPES AT LEAST 2500-3000
J/KG AND PRECIPITABLE WATERS INCREASING TO OVER 1.50 INCHES.
WEAKENING CAP WILL ALLOW FOR RAPID DEVELOPMENT OF THUNDERSTORMS IN
EASTERN IA BY MID AFTERNOON. MODERATE DEEP LAYER SHEAR SHOULD
ALLOW FOR SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND LARGE
HAIL. THE SEVERE PARAMETERS PEAK IN THE LATE AFTERNOON/EARLY
EVENING. LOW FFG VALUES RECENT HEAVY RAINS AND VERY MOIST AIRMASS
IS EXPECTED TO LEAD TO POTENTIAL FLASH FLOODING WITH RAINFALL OF 1
TO 3 INCHES PER HOUR NOT OUT OF THE QUESTION. THIS IS WHY A FLASH
FLOOD WATCH HAS BEEN ISSUED. MAX TEMPS WILL BE MAINLY IN THE LOWER
TO MID 80S.

TONIGHT...NUMEROUS THUNDERSTORMS EXPECTED AS UPPER TROUGH SLOWLY
MOVES INTO THE MIDWEST...COMBINED WITH SURFACE LOW AND COLD FRONT.
SEVERE THUNDERSTORMS AND TORRENTIAL RAINS EXPECTED ESPECIALLY
BEFORE MIDNIGHT WITH ACTIVITY SLOWLY WEAKENING AFTER MIDNIGHT.
WILL HAVE THE FLASH FLOOD WATCH THROUGH MIDNIGHT. PRECIPITABLE
WATERS FORECAST TO GO OVER 1.80 INCHES WHICH IS EXTREMELY HIGH FOR
MAY.

HAASE

.LONG TERM...MONDAY THROUGH SATURDAY...
A TRANSITION TO COOLER AND OVERALL DRIER WEATHER IS IN STORE FOR THE
LONGER TERM PORTION OF THE FORECAST.

MONDAY...SHOWERS AND POSSIBLY A FEW THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO MONDAY MORNING...MAINLY NEAR AND EAST OF THE
MISSISSIPPI RIVER JUST BEHIND THE DEPARTING SURFACE FRONT.
PRECIPITATION CHANCES WILL SHIFT EAST OF THE FORECAST AREA TOWARD
MIDDAY MONDAY ALONG WITH THE DEPARTING MID/UPPER LEVEL FORCING.
ATTENTION THEN SHIFTS TO TEMPERATURES AS NORTHWEST WINDS START TO
BRING A COOLER AND LESS HUMID AIRMASS TO THE REGION. MONDAY
AFTERNOON HIGH TEMPERATURES IN THE UPPER 60S TO LOWER 70S ARE
EXPECTED...WHICH IS RIGHT AROUND NORMAL FOR THIS TIME OF YEAR.

TUESDAY THROUGH THURSDAY...THE UPPER TROUGH WILL BE HEADING TOWARD
THE GREAT LAKES REGION TUESDAY AND WEDNESDAY...WITH SURFACE HIGH
PRESSURE SPREADING EAST. THERE IS A CHANCE FOR SOME LIGHT SHOWERS TO
AFFECT MAINLY NORTHERN PORTIONS OF THE FORECAST AREA AS A COUPLE
SHORTWAVES ROTATE THROUGH THE UPPER TROUGH. COOLER AIR WILL CONTINUE
TO ADVECT SOUTHWARD...AND RESULT IN RATHER PLEASANT TEMPERATURES
WITH HIGHS IN THE 60S AND LOWS IN THE 40S.

FRIDAY THROUGH SATURDAY...ANOTHER UPPER TROUGH WILL TRACK EAST ALONG
THE CANADIAN BORDER LATE IN THE WEEK WHILE A POSSIBLE CLOSED LOW
MOVES EAST ACROSS TEXAS. AT THE SURFACE...THIS WOULD BRING AN
ELONGATED COLD FRONT EAST ACROSS THE MIDWEST ALONG WITH THE CHANCE
FOR SOME PRECIPITATION.

STOFLET

&&

.AVIATION...
IFR CONDS EARLY THIS MORNING AT KDBQ OTHERWISE VFR CONDS THIS
MORNING WITH NUMEROUS THUNDERSTORMS DEVELOPING THIS AFTERNOON
CONTINUING TONIGHT. SEVERE THUNDERSTORMS EXPECTED ALONG WITH
TORRENTIAL RAINS WITH IFR CONDS IN THUNDERSTORMS. COLD FRONT WILL
BE ARRIVING TONIGHT WITH SOUTH WINDS AHEAD OF THE FRONT SWITCHING
TO THE NORTHWEST BEHIND THE FRONT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 2 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES
     MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
     JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH FROM 2 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO
     DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
     WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH FROM 2 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR CLARK-SCOTLAND.

&&

HAASE/STOFLET
Hazardous weather outlook, May 5, 4:35 PM CDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 PM CDT SAT MAY 5 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
435 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL MAY MOVE OUT OF
NORTHEAST IOWA AND DOWN ALONG THE HIGHWAY 20 CORRIDOR...INCLUDING
THE DUBUQUE AREA...LATE THIS AFTERNOON AND EARLY EVENING. ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE THIS EVENING FURTHER TO THE SOUTH
INTO SOUTHEAST IOWA ALONG A WARM FRONT. THEN THERE IS A CHANCE
FOR MORE THUNDERSTORMS TO MOVE INTO THE AREA FROM THE WEST AFTER
MIDNIGHT TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
AFTER MIDNIGHT FOR LOCATIONS WEST OF THE MISSISSIPPI RIVER. THE MAIN
THREATS WITH THESE LATE NIGHT STORMS WILL BE DAMAGING WINDS AND
LARGE HAIL ALONG WITH HEAVY RAINFALL.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED AGAIN ACROSS THE AREA ON SUNDAY INTO EARLY
MONDAY. THERE IS THE POTENTIAL FOR SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS...MAINLY SUNDAY AFTERNOON AND NIGHT. THE STORMS ALSO
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD
LEAD TO FLASH FLOODING AND ADDITIONAL RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING
ALONG AND NORTH OF HIGHWAY 20. SPOTTER ACTIVATION MAY AGAIN BE
NEEDED ON SUNDAY ACROSS THE ENTIRE OUTLOOK AREA.

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:37 PM CDTSevere Thunderstorm WarningDVNBureau38 min
May 6, 1:42 PM CDTSevere Thunderstorm WarningDVNBureau, Henry63 min
May 6, 2:04 PM CDTTornado WarningDVNBureau26 min
May 6, 2:31 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam44 min
May 6, 3:14 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam36 min

Nearby

Flash Flood Watches in Iowa, 2012Flash Flood Watches in Illinois, 2012Flash Flood Watches in Missouri, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.